Tornadoes · United States · Pennsylvania · 2011

EF1 tornado, Slate Run to Cammal, Pennsylvania, May 26, 2011

From Slate Run to Cammal, this EF1 tornado ran 2.0 miles across Lycoming County on May 26, 2011, touching down at 7:26 PM EDT and reaching 100 yards wide. It killed nobody, and did $6,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 26, 2011
Touchdown
7:26 PM EDT (23:26 UTC)
Lifted
7:29 PM EDT (23:29 UTC)
On the ground
3 minutes
Path length
2.0 miles (3.2 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$6,000
County
Lycoming County
Touchdown point
41.406, -77.466
Lift-off point
41.433, -77.451
Record number
1105261726-01

What the Weather Service recorded

A significant severe weather outbreak occurred across central Pennsylvania during the afternoon and evening hours on 26 May 2011. A total of 6 tornadoes were confirmed ranging from EF0-EF2 in magnitude with multiple reports of large hail and damaging thunderstorm winds. Flash flooding was also reported with Franklin County with these storms.

A NWS survey team confirmed that a tornado occurred during the evening of May 26th near Slate Run in Lycoming County. The tornado touched down about 1.5 miles south-southwest of Slate Run near State Route 414 and moved northeast through Slate Run to about one half mile south of Cedar Run near Pine Creek. About 400 trees were damaged or destroyed and several seasonal homes were affected by the downed trees. Additionally, there were multiple trees down throughout the area as a result of straight line winds from the thunderstorm. Damage indicators implied winds around 100 mph. There were no injuries or fatalities.

A NWS survey team confirmed a tornado near Cammal in Lycoming County the evening of May 26th. The tornado touched down northwest of the town of Cammal near Pine Creek and State Route 414 and moved to the northeast to near Mill Run Road about 2 miles north of Cammal. About 200 trees were damaged or destroyed. Several seasonal homes were affected by downed trees. Additionally, there were multiple trees down throughout the area as a result of straight line winds from the thunderstorm. Damage indicators implies winds around 95mph. There were no injuries or fatalities.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a tornado watch, issued at 18:53 UTC and running to 02:00 UTC.

Issued (UTC)ExpiredProductOffice
18:53 UTC02:00 UTCTornado WatchCTP
19:19 UTC20:15 UTCSevere Thunderstorm WarningCTP
20:11 UTC20:38 UTCSevere Thunderstorm WarningCTP
20:54 UTC22:00 UTCSevere Thunderstorm WarningCTP
23:23 UTC00:30 UTCSevere Thunderstorm WarningCTP
00:01 UTC01:00 UTCSevere Thunderstorm WarningCTP

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:57 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the tornado touched down at May 26, 3:59 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, May 26, 3:59 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
359 PM EDT THU MAY 26 2011

.SYNOPSIS...
AN UPPER LEVEL TROUGH APPROACHING THE REGION WILL BRING AN
INCREASING CHANCE OF THUNDERSTORMS TO ALL OF CENTRAL PENNSYLVANIA
THROUGH THIS EVENING...SOME OF WHICH COULD BE STRONG TO
SEVERE. CYCLONIC UPPER LEVEL FLOW WILL KEEP A CHANCE OF AFTERNOON
SHOWERS AND THUNDERSTORMS IN PLACE THROUGH SATURDAY BEFORE STRONG
UPPER LEVEL RIDGING BECOMES ESTABLISHED OVER THE REGION FOR THE
SECOND HALF OF THE WEEKEND. EVEN WARMER CONDITIONS ARE EXPECTED
FOR THE EARLY TO MIDDLE PART OF NEXT WEEK AS THE UPPER RIDGE
STRENGTHENS FURTHER...LIKELY BRINGING THE FIRST HEAT EPISODE OF
THE SUMMER SEASON TO THE REGION.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
TORNADO WATCH 383 NOW IN EFFECT UNTIL 10 PM FOR MUCH OF CENTRAL
PA. UPPER TROF MOVING THROUGH THE OHIO VALLEY CONTINUES TO
ADVANCE EASTWARD...AND CONVECTION JUST STARTING TO POP AT
19Z...AND SHOULD PERSIST INTO THE EVENING HOURS.

ATMOSPHERE HAS WARMED UP NICELY TODAY UNDER MOSTLY SUNNY WITH
TEMPS IN THE WATCH AREA WELL INTO THE 80S. DEWPOINTS ALSO
NOTICEABLY HIGHER WITH READINGS FROM THE LOWER 60S TO AROUND 70F.
CONVECTION LOOKS TO BE INITIATING ON A WIND CONVERGENCE LINE
SPLITTING THE WATCH BOX...WITH ADDITIONAL CELLS NOW DEVELOPING
SOUTH OF THE MASON/DIXON LINE. ONCE CELLS GET STARTED...BEST SHEAR
WILL BE EAST OF THE WIND SHIFT LINE IN EASTERN PORTIONS OF
CWA...WHERE CAPE IS ALSO HIGHEST. SO EVEN THOUGH STORMS SHOULD
REMAIN SCATTERED...PROFILES DO INDICATE SOME ROTATION TO BE
POSSIBLE THOUGH MAIN THREATS LOOK TO BE DAMAGING WIND GUSTS AND
LARGE HAIL. FURTHER TO THE WEST...SHEAR IS MORE UNIDIRECTIONAL AND
TEMPS/DEWPOINTS ARE LOWER...SO SEVERE THREAT IS LOWER.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM FRIDAY/...
THUNDERSTORMS SHOULD BE ON THE DECREASE IN BOTH INTENSITY AND
COVERAGE BY LATE EVENING...BUT ISOLATED ACTIVITY COULD CONTINUE
THROUGH THE OVERNIGHT INTO FRIDAY MORNING. LOWS WILL REMAIN MILD
AGAIN...ONLY DIPPING INTO THE 60S.

ON FRIDAY...THE UPPER TROF CONTINUES TO SLIDE OUR WAY...THOUGH IT
WILL CONTINUE TO WEAKEN THANKS TO UPSTREAM TROFFING OVER THE WESTERN
AND CENTRAL GREAT LAKES. TOSS IN PW NEAR 1.5" AND SFC MOISTURE
CONVERGENCE THOUGH AND IT SHOULD BE SUFFICIENT TO PRODUCE YET
ANOTHER ROUND OF SCATTERED STRONG TO POTENTIALLY SEVERE
THUNDERSTORMS FOR FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
UPPER TROUGH OVER THE OHIO RIVER VALLEY FRIDAY WILL MOVE EAST AND
SLOW/GRADUALLY FILL ACROSS THE CENTRAL APPALACHIANS FRI NIGHT AND
SATURDAY. THE AXIS OF RELATIVELY HIGH PWAT AIR OF 1- 1.5 INCHES
AHEAD OF A SLOW MOVING COLD FRONT WILL BECOME CENTERED NEARLY
NORTH/SOUTH ACROSS THE CWA LATER FRIDAY AFTERNOON AND NIGHT...BEFORE
SLIDING EAST/BECOMING CONFINED TO THE SUSQ VALLEY SATURDAY.

MID LEVELS COOL BY SEVERAL DEGREES FOR FRIDAY...AND THE WRN EDGE OF
THE STEEPER...6C/KM MID LEVEL LAPSE RATES WILL SHIFT OVER AND TO THE
EAST OF SUSQ VALLEY. THE SEVERE WEATHER THREAT /ALA SPC'S DAY 2
SLIGHT RISK AREA/ OVER CENTRAL AND ERN PENN FRIDAY...MAY EVOLVE TO
MORE OF A TRAINING TSRA/FLASH FLOOD EVENT LATE FRIDAY/FRIDAY EVENING
WITH SOUNDINGS SHOWING LONG/THINNER CAPE AND VERY DEEP/NEAR
SATURATED AIR.

BASIN AVERAGE RAINFALL FOR THE 24-HOUR PERIOD 12Z FRI-12Z SAT IS
BETWEEN 0.75 AND 1.5 INCHES...AND AGREES QUITE WELL WITH HPC'S
LATEST QPF GRAPHICS. TRAINING CELLS WILL BRING THE LIKELIHOOD OF 2+
INCHES IN SOME LOCATIONS. FLASH FLOOD GUIDANCE FOR THE 1-6 HOUR
PERIODS IS BETWEEN 0.50 AND 1.25 INCHES RESPECTIVELY...WITH THE
LOWEST VALUES ACROSS THE NCENT MTNS. THESE VALUES COULD BE EASILY
EXCEEDED WITH JUST A FEW TRAINING HEAVY TSRA.

NUMEROUS SHOWERS AND SCATTERED TSRA WILL RE-FIRE FOR SATURDAY
AFTERNOON /MAINLY OVER THE ERN 2/3 OF THE CWA/ WITH THE UPPER
TROUGH/WEAKENING CFRONT LIMPING THROUGH CENTRAL PENN.

THE CFRONT WILL DISSOLVE TO A LEE SIDE TROUGH ACROSS THE SUSQ
VALLEY...OR JUST SE OF THE REGION SAT NIGHT...AS THE FLOW ALOFT
BECOMES SWRLY AHEAD OF A BROAD TROUGH FROM THE UPPER PLAINS STATES
TO THE NRN ROCKIES.

MUCH ABOVE NORMAL 500 MB HEIGHTS /+2-3 STANDARD DEVIATIONS...OR
ABOUT 592-595 DAM/...AND PWATS DECREASING TO NEAR OR SLIGHTLY BELOW
NORMAL WILL BRING A 2-3 DAY SPELL OF TRUE MID-SUMMER HEAT FOR SUNDAY
THROUGH TUESDAY WITH MAX TEMPS RANGING FROM THE LOWER TO MID 80S
ACROSS THE NW MTNS TO THE UPPER 80S TO LOWER 90S THROUGHOUT THE
LOWER SUSQ VALLEY.

THE UPPER HIGH SHOULD RETROGRADE WWD ENOUGH BY THE MIDDLE OF NEXT
WEEK TO ALLOW A CFRONT TO SLIP SE FROM THE GREAT LAKES AND BRING
DRIER AND COOLER CONDITIONS FOR LATER NEXT WEEK.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
CONDITIONS ACROSS THE STATE ARE MAINLY VFR WITH MVFR HAZE IN THE
SOUTHEAST. THE MAIN THREAT TODAY AND TONIGHT WILL BE THE
DEVELOPMENT OF MVFR/IFR SHOWERS AND THUNDERSTORMS. ENVIRONMENTAL
CONDITIONS SUPPORT THE INITIATION OF POTENTIALLY SEVERE STORMS IN
THE LATE AFTERNOON HOURS...ESPECIALLY IN THE SOUTHEASTERN HALF OF
THE STATE.

PATCHY MVFR/IFR FOG IS EXPECTED TO SETTLE IN AFTER THE STORMS
DISSIPATE LATER TONIGHT. SHOWERS AND THUNDERSTORMS WILL THEN
RETURN TOMORROW AFTERNOON.

OUTLOOK...
FRI...AM FOG AREAS MVFR/IFR. ISOLD AFTERNOON TSRA.
SAT-TUE...MAINLY VFR WITH CHC OF ISOLATED SHRA/TSRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...RXR
NEAR TERM...RXR
SHORT TERM...RXR
LONG TERM...LAMBERT
AVIATION...RXR/KOZAR
Hazardous weather outlook, May 26, 2:58 PM EDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
258 PM EDT THU MAY 26 2011

PAZ004-005-010-011-017-024-033-271900-
WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-
258 PM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM MID AFTERNOON
THROUGH THIS EVENING. SCATTERED TO NUMEROUS THUNDERSTORMS WILL
DEVELOP...WITH SOME OF THESE STORMS POTENTIALLY BECOMING STRONG TO
SEVERE. THE MAIN SEVERE WEATHER THREATS ARE DAMAGING WIND GUSTS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ006-012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-271900-
POTTER-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
258 PM EDT THU MAY 26 2011

...TORNADO WATCH 383 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RXR

In the hours before

Local storm report, May 26, 6:55 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
655 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     WARFORDSBURG            39.75N  78.19W
05/26/2011                   FULTON             PA   TRAINED SPOTTER

            TREES DOWN AND REPORT OF BUILDING COLLAPSED

&&

EVENT NUMBER CTP1100135

KREKELER
Local storm report, May 26, 7:09 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
709 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     WARFORDSBURG            39.75N  78.19W
05/26/2011                   FULTON             PA   EMERGENCY MNGR

            NUMEROUS TREES AND WIRES DOWN COUNTY WIDE WITH SOME
            ROAD CLOSURES

&&

EVENT NUMBER CTP1100136

KREKELER
Local storm report, May 26, 7:19 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
719 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND DMG     3 SE CHAMBERSBURG       39.90N  77.62W
05/26/2011                   FRANKLIN           PA   TRAINED SPOTTER

            TRACTOR TRAILER BLOWN OVER ON I 81 NEAR WAYNE EXIT.
            ROAD SIGNS ALSO BLOWN OVER

&&

EVENT NUMBER CTP1100137

KREKELER
Local storm report, May 26, 7:23 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
723 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     CARLISLE                40.20N  77.20W
05/26/2011                   CUMBERLAND         PA   TRAINED SPOTTER

            6 INCH TREES SNAPPED

&&

EVENT NUMBER CTP1100138

KREKELER
Local storm report, May 26, 7:24 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
724 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             RINGTOWN                40.86N  76.24W
05/26/2011  M1.00 INCH       SCHUYLKILL         PA   TRAINED SPOTTER

&&

EVENT NUMBER CTP1100139

KREKELER
Local storm report, May 26, 7:26 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
726 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     CLEARFIELD              41.02N  78.44W
05/26/2011                   CLEARFIELD         PA   911 CALL CENTER

            NUMEROUS TREES DOWN ON HOMES AND CARS

&&

EVENT NUMBER CTP1100140

KREKELER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Buffalo Intl Airport, NY (KBUF), 12:00Z

11.4 hours before the tornado, 197 km from the path. May 26, 2011.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2011-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 72 joules per kilogram, CIN -52, lifted condensation level 868 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2011-05-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 106 square meters per square second, 0 to 6 km bulk shear 51 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-52 J/kg
Surface CAPE
86 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

Buffalo Intl Airport, NY (KBUF), 00:00Z

0.6 hours after it, 197 km from the path. May 27, 2011.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2011-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 63 joules per kilogram, CIN -57, lifted condensation level 732 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2011-05-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 32 square meters per square second, 0 to 6 km bulk shear 49 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-57 J/kg
Surface CAPE
32 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

Williamsport (IPT), 49 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:54 UTC8568120° 8 kt171007.1
22:54 UTC8368140° 8 kt1006.8
23:34 UTC82.466.2210° 8 kt1007.5TS
23:50 UTC71.659230° 26 kt391008.1+TSRA
00:01 UTC71.660.8210° 15 kt221008.5TSRA
00:54 UTC6764140° 5 kt1011.5VCTS -RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The State College radar (KCCX), 72 km away, was scanning. The volume nearest the touchdown began at 23:24 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:50 UTCTSTM WND DMGDriftwoodCameron, PANUMEROUS TREES DOWN
23:10 UTCTORNADOSlate RunLycoming, PATHE TORNADO BEGAN ABOUT 1.5 MILES SOUTH SOUTHWEST OF SLATE RUN NEAR STATE ROUTE 414 AND MOVED NORTHEAST THROUGH SLATE RUN TO ABOUT A HALF MILE SOUTH OF CEDAR RUN NEAR PINE CREEK. ABOUT 400 TREES WERE DAMAGED OR DESTROYED
23:15 UTCTSTM WND DMG3 S Cross ForkClinton, PAMULTIPLE TREES DOWN
23:15 UTCTORNADOCammalLycoming, PATHE TORNADO BEGAN JUST NORTHWEST OF CAMMAL NEAR PINE CREEK AND STATE ROUTE 414 AND MOVED NORTHEAST NEAR MILL RUN ROAD TO ABOUT 2 MILES NORTH OF CAMMAL. ABOUT 200 TREES WERE DAMAGED OR DESTROYED. SEVERAL SEASONAL HOMES WE
23:29 UTCTSTM WND DMGSlate RunLycoming, PANUMEROUS TREES DOWN AND HOMES DAMAGED - POSSIBLE TORNADO.
23:42 UTCTSTM WND DMGBlossburgTioga, PA*** 9 INJ *** NUMEROUS TREES DOWN
23:58 UTCTSTM WND DMG4 W MansfieldTioga, PALARGE TREE LIMBS DOWN. SOME ROOF DAMAGE
00:00 UTCTSTM WND DMGAlbaBradford, PANUMEROUS TREES AND MINOR BUILDING DAMAGE REPORTS

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are

The other tornadoes of May 26, 2011

14 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 261:00 AM CDTEF0DeKalb, TN1.950$100,000
May 263:23 PM CDTEF0Jackson, MS2.950$20,000
May 264:35 PM EDTEF0Ashtabula, OH1.2100$200,000
May 264:40 PM EDTEF1Crawford, PA6.6100$150,000
May 264:40 PM CDTEF3Saint Tammany Parish, LA6.11504$400,000
May 266:10 PM EDTEF1Franklin, PA0.125$10,000
May 267:00 PM EDTEF1Bradford, PA0.475$20,000
May 267:10 PM EDTEF1Cumberland, PA2.6100$15,000
May 267:20 PM EDTEF1Dauphin, PA2.6100$150,000
May 267:25 PM EDTEF1Lycoming, PA5.6150$8,000
May 267:38 PM EDTEF0Mercer, OH0.110
May 268:05 PM EDTEF0Darke, OH0.110
May 268:20 PM EDTEF1Schuylkill, PA17.0200$250,000
May 269:52 PM EDTEF0York, SC0.8100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.